New York, 2016Lightning Strike in New York, March 16, 2016
March 16, 2016 · NWS ALY · 1 event in 1 county or zone
Two campers were injured by a lightning strike near North-South Lake near Kaaterskill Falls in Greene County on Wednesday, March 16th around 6 pm. The two campers, a man and a woman, were camping off a trail in a hemlock grove, when lightning struck a tree about 5 to 10 feet away.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two campers were injured by a lightning strike near North-South Lake near Kaaterskill Falls in Greene County on Wednesday, March 16th around 6 pm. The two campers, a man and a woman, were camping off a trail in a hemlock grove, when lightning struck a tree about 5 to 10 feet away. The lightning traveled down the tree and towards the camper's tent, where the woman received superficial burns. The man received more severe burns, as well as other injuries, and needed to be hospitalized.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 16, 3:16 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 16, 3:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT WED MAR 16 2016
.SYNOPSIS...
A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...FOLL0WED
BY AN UPPER LEVEL DISTURBANCE THURSDAY. THERE WILL BE SHOWERS
THIS EVENING...AND AGAIN ALONG WITH POSSIBLE THUNDERSTORMS
THURSDAY. THURSDAY NIGHT AND FRIDAY MORNING A STRONG COLD FRONT
WILL PUSH SOUTH...AND USHER A RETURN TO WINTER LIKE TEMPERATURES
AND SNOW SHOWERS. THE WEEKEND WILL START WITH COLD HIGH PRESSURE
BUILDING INTO THE REGION.
&&
.NEAR TERM /THROUGH THURSDAY/...
ANOTHER DAY OF WELL ABOVE NORMAL TEMPERATURES RUNNING 15 TO 20
DEGREES. CLOUDS THICKEN AND LOWER. POPS INCREASE FAIRLY RAPIDLY
FROM WEST TO EAST LATE IN THE DAY INTO THE EVENING AND WILL
DECREASE LATE IN THE EVENING AS AN OCCLUDED FRONT MOVES THROUGH.
LIGHTNING CONTINUES TO OCCUR AS CONVECTION MOVES ACROSS CENTRAL
NEW YORK AND THE EASTERN GREAT LAKES DUE TO ELEVATED INSTABILITY.
CONTINUED TO HAVE THUNDER MENTIONED IN THE FORECAST FOR MAINLY THE
NORTHWESTERN PORTION OF THE FORECAST AREA INTO EARLY THIS
EVENING. ANOTHER MILD NIGHT WITH LOWS SIMILAR TO WHAT THE NORMAL
HIGHS ARE FOR MID MARCH WITH READINGS BOTTOMING OUT IN THE MID 30S
TO MID 40S. WILL BE WILL HAVE A LULL IN THE PRECIPITATION IN THE
WAKE OF THE OCCLUDED FRONT INTO THURSDAY MORNING.
ON THURSDAY...A COLD POOL WILL MOVE ACROSS THE REGION WITH 500 MB
TEMPERATURES FORECAST TO DROP TO -25 TO -30 C OVER THE REGION AS
UPPER TROUGH EXPANDS ACROSS THE NORTHEAST. MODEL SOUNDINGS INDICATED
SBCAPE OF 500 TO 700 J/KG ALONG WITH STEEP MID LEVEL LAPSE RATES
FROM THE LATE MORNING THROUGH THE AFTERNOON HOURS. THE QUESTION
REMAINS WILL THERE BE AN ATMOSPHERIC FORCING MECHANISM TO TAP THIS
INSTABILITY. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
THROUGH THE BASE OF THE LONGWAVE TROUGH WHICH SHOULD PROVIDE LIFT
TO TAP THE INSTABILITY. INDICATIONS ARE THE MID LEVELS SHOULD BE
RATHER DRY SO HAVE KEPT CONVECTION AS SCATTERED. HAVE ALSO KEPT
THE ENHANCED WORDING OF GUSTY WINDS AND SMALL HAIL FOR THE THREAT
OF ISOLATED THUNDERSTORMS. MID LEVEL LAPSE RATES ARE STILL FORECAST
TO APPROACH OR EXCEED 8 C/KM WITH MODEL SOUNDINGS INDICATING AN
INVERTED V APPEARANCE IN THE LOW LEVELS OF THE ATMOSPHERE...SO
TALLER CONVECTION WOULD BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL. STILL A LOW PROBABILITY THAT RATHER STRONG WIND GUSTS COULD
OCCUR IF ANY SMALL BOWING SEGMENTS.
WILL BE ANOTHER DAY WITH ABOVE NORMAL TEMPERATURES. HIGHS ARE
EXPECTED TO RANGE FROM UPPER 40S TO LOWER 60S. WINDS WILL BECOME
BREEZY FROM THE SOUTHWEST TO WEST.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
NOT MUCH SPREAD IN THE MODEL SUITE DURING THIS PERIOD. THE 12UTC
NAM/GFS IN LINE WITH PVS RUNS AS WELL AS 00UTC GEM AND ECMWF.
WILL LARGELY POPULATE WITH SUPER BLEND AS THIS PERIOD OFFERS FEW
TARGETS OF OPPORTUNITY.
THURSDAY NIGHT AND FRI A STRONG 500 HPA TROF AND ITS SFC CDFNT
WILL DROP SOUTH THROUGH THE REGION USHERING IN BELOW NORMAL TEMPS
AND WINTER LIKE CONDS. WHILE GENERALLY MOISTURE STARVED...SCT-BKN
SNOW SHOWERS WILL ACCOMPANY THE PASSAGE OF THIS SYSTEM. AT 500 HPA
BY LATE FRI A SMALL OMEGA BLOCK SETS UP FM THE UPPER GRT PLAINS TO
NEW ENG WITH FCST AREA AT BASE OF EASTERN TROF. WITH SFC LOW
DEEPENING IN GULF OF MAINE...AND 1030MB OR SO SFC HIGH OVER
ONTARIO...BRISK WINDS...CAA...N-NW FLOW WILL RESULT IN VRBL CLOUDS
AND BRISK CONDS INTO SAT AND ISOLD -SHSN OVER HIR TRRN.
SAT THE PATTERN AT 500HPA WILL SHIFT EAST...WITH FCA AREA COMING
UNDER THE RIDGE AT ITS CENTER...THE SFC LOW IN N ATLC
DEPARTING...WINDS BCMG LIGHT AND ABUNDANT SUNSHINE AND MAINLY CLEAR
SKIES SAT NT. HWVR TEMPS WILL BE 5-10 DEG BLO NORMALS AFT CFP FOR
THIS PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE LONG TERM BEGINS WITH THE BREAK DOWN OF THE OMEGA BLOCK IN
THE NE AS THE RIDGE MOVES OFFSHORE THE WESTERN TROF OPENS AND A
SECOND AND STRONG SHORT WV DIVES INTO THE TROF AS IT DEEPENS IN
THE MIDWEST.
SUNDAY STARTS FAIR AND COLD...BUT THE 500 HPA TROF INTERACTING
WITH THE COASTAL BAROCLINIC ZONE TRIGGERS CYCLOGENISUS OFF THE
CAROLINA COAST...WHICH DEEPENS EXPLOSIVELY (BOMBS) FM SUN AFT TO
MON AFT. THIS BOMB SIGNAL HAS BEEN IN THE DATA FOR DAYS...BUT
LOCATION HAS VARIED FROM RUN TO RUN.
THE TREND FOR SVRL RUNS HAS BEEN TO PUSH THIS SYSTEM FURTHER
EAST...AND LARGELY OUT OF RANGE OF THE FCA EXCEPT FOR SOME FRINGE
IMPACTS IN SE AND LIGHT SNOW IN FAR SE.
TDYS GFS/ECMWF RUNS REVERSE THAT TREND WITH GFS BACKING IT
SLIGHTLY CLOSER TO THE COAST...W/GFS PASSING IT 150 MILES SE OFF
ACK...WITH A FEW INCHES OF SNOW IN THE FAR SE...AND CLOUDS. THE
ECMWF IS MUCH CLOSER TO THE COAST RAISING THE POSSIBILITY OF SIG
SNOW AS FAR WEST AS HUD VLY. WPC STILL MAINTAINS THE FURTHER EAST
TRACK OF PRIOR RUNS...BUT THAT DATA DOESN'T REFLECT 12UTC RUNS.
THIS IS ONLY ONE RUN...THE BEST APPROACH IS TO USE TO BLENDED
GUID AND NUDGE IT WEST. HWVR IF THIS SIGNAL PERSISTS A FEW
RUNS...THEN MORE SIGNIFICANT CHANGES ARE IN ORDER FOR WHAT IS BCMG
A LOW TO MID CONFIDENCE FCST.
REGARDLESS OF WHERE THE STORM PASSES ALONG THE COAST BY LATE
MONDAY IT WILL BE A 970 SOMETHING LOW OVER MARITIMES AS A 1030HPA
POLAR HIGH DROPS INTO THE GRT PLAINS...RESULTING A STRONG WIND
DRIVEN CAA INTO TUE. THE 500 HPA TROF ALONG THE COAST WILL LIFT
SLOWLY AWAY TUES...WITH SFC HIGH PRESSURE...AND GENERALLY FAIR
CONDS.
HWVR TEMPS WILL REMAIN NR TO SLIGHTLY BLO NORMALS...AND IN LIGHT
OF RECENT MILD CONDS WILL FEEL COLDER TO MOST.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR FLYING CONDITIONS WILL START THE TAF PERIOD...BUT GIVE WAY TO
MVFR WITH SHOWERS LATE THIS AFTERNOON AND EVENING AND MVFR/IFR
FLYING CONDITIONS LATE TONIGHT.
THIS AFTERNOON...FLYING CONDITIONS WILL START VFR AS AN OCCLUDED
FRONT APPROACHES THE TAF SITES. HIGH CLOUDS WILL GIVE WAY TO
LOWERING VFR CLOUDS BY 20-21Z...IN WHICH VCSH WAS ADDED AT THE TAF
SITES TO ACCOUNT FOR UPSTREAM SHOWERS AND THUNDERSTORMS. A TEMPO
GROUP WAS ADDED IN THE 20-23Z TIMEFRAME AT THE TAF SITES TO ACCOUNT
FOR SOME SHOWERS WITH MVFR FLYING CONDITIONS. EXPECT PRIMARILY MVFR
CONDITIONS TO ACCOMPANY MORE WIDESPREAD SHOWERS BETWEEN 22Z-06Z.
WHILE CONFIDENCE WAS NOT HIGH ENOUGH TO PLACE IN THE TAFS...THERE IS
THE POTENTIAL FOR SOME THUNDER AS THE SHOWERS MOVE THROUGH AND WILL
AMEND AS NECESSARY IF THIS LIKELIHOOD BECOMES MORE APPARENT. WINDS
WILL BE NORTHERLY EARLY THIS AFTERNOON AROUND 5 KNOTS...BECOMING
SOUTHEASTERLY AROUND 5 KNOTS TOWARDS THIS EVENING.
TONIGHT INTO THURSDAY...EXPECT SHOWER ACTIVITY TO END FROM WEST TO
EAST IN THE 04-06Z TIMEFRAME...WITH ANY LINGERING THUNDER ENDING BY
02Z. CLOUD COVER WILL DIMINISH IN THE WAKE OF THE SHOWER
ACTIVITY...AND WITH LIGHT WINDS...MOIST LOW-LEVELS...AND A SHARP
RADIATIONAL INVERSION...EXPECT MVFR/IFR CEILINGS AND VISIBILITY TO
PERSIST AT THE TAF SITES FROM 06Z AND CONTINUING INTO THE 12Z-15Z
TIMEFRAME. THE BEST CHANCE FOR IFR CONDITIONS WILL BE AT KGFL AND
KPSF...BUT WILL NEED TO CLOSELY MONITOR CONDITIONS OVERNIGHT AT KALB
AND KPSF AS WELL. STRONG MIXING BY 15Z ALONG WITH THE THREAT FOR
VCSH...INCLUDING A THREAT FOR THUNDER...WILL RESULT IN A RETURN TO
VFR CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT BEFORE BECOMING
SOUTHWESTERLY IN THE 6-12 KNOT RANGE THURSDAY.
OUTLOOK...
THU NT-FRI: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
FRI NT-SAT NT: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN...RA.
SUNDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
MONDAY: SLIGHT CHANCE OF SHRA...RA...SN.
&&
.FIRE WEATHER...
RAINFALL AMTS OVER THE LAST 48 HOURS GENERALLY AVERAGED ONE TENTH
TO ONE THIRD OF AN INCH...WITH LOCALLY HIGHER AMTS ACROSS PORTIONS
OF THE ADIRONDACKS...MOHAWK VALLEY...AND UPPER HUDSON
VALLEY...AS WELL AS SOUTHERN VT AND WESTERN MA.
FIRE WEATHER ISSUES WILL REMAIN LIMITED THROUGH TONIGHT...WITH
MODERATE TO HIGH HUMIDITY LEVELS...AND A ROUND OF RAIN EXPECTED
LATER THIS AFTERNOON INTO TONIGHT. RAINFALL AMTS OF ONE TENTH...TO
ONE HALF INCH ARE EXPECTED...WITH THE GREATEST AMTS EXPECTED FOR
AREAS NORTH OF INTERSTATE 90.
AN OCCLUDED FRONT WILL MOVE ACROSS TONIGHT. AN UPPER LEVEL
DISTURBANCE WILL THEN PASS THROUGH THURSDAY...BRINGING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. IT WILL BE BREEZY THURSDAY
AFTERNOON...WITH WEST TO SOUTHWEST WINDS INCREASING TO 10-20
MPH...WITH SOME GUSTS UP TO 30 MPH POSSIBLE.
MUCH COLDER WEATHER...WITH RAIN AND SNOW SHOWERS WILL FOLLOW IN
THE WAKE OF A COLD FRONT FOR FRIDAY. DRY BUT COLD CONDITIONS ARE
EXPECTED OVER THE UPCOMING WEEKEND.
&&
.HYDROLOGY...
AN OCCLUDED FRONT WILL BRING SHOWERS TO THE REGION TONIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THURSDAY
AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH. RAINFALL AMOUNTS
WITH THESE SYSTEMS LOOKS FAIRLY LIGHT...GENERALLY A HALF OF AN
INCH OR LESS. THIS RAIN SHOULD HAVE LITTLE IMPACT ON OUR
WATERSHEDS.
IT TURNS COLDER FRIDAY THROUGH THE WEEKEND WITH ONLY SCATTERED SNOW
SHOWERS FRIDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...SNYDER
NEAR TERM...IAA/KL
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...IRL
FIRE WEATHER...KL/SNYDER
HYDROLOGY...SND/KL/SNYDER
Hazardous weather outlook, Mar 16, 3:14 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT WED MAR 16 2016
NYZ032-033-038>043-047>054-058>060-063>065-082>084-172015-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
414 PM EDT WED MAR 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.
.DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS AND SMALL HAIL ARE POSSIBLE THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ001-013-MAZ001-025-NYZ061-066-VTZ013>015-172015-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN COLUMBIA-EASTERN DUTCHESS-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
414 PM EDT WED MAR 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS AND SMALL HAIL ARE POSSIBLE THURSDAY
SNOW IS POSSIBLE SUNDAY AFTERNOON INTO MONDAY AS A STORM TRACKS
ALONG THE EASTERN SEABOARD. CONSIDERABLE UNCERTAINTY REMAINS OF
THE STORMS TRACK...AND HOW FAR IT WILL PASS OFFSHORE.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 16, 4:09 PM EST, 51 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT WED MAR 16 2016
NYZ058>061-063>065-162200-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-WESTERN GREENE-EASTERN
GREENE-EASTERN COLUMBIA-WESTERN COLUMBIA-
509 PM EDT WED MAR 16 2016
.NOW...
AT 508 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
PARKSVILLE...OR NEAR LIBERTY...MOVING EAST AT 50 MPH.
THIS STORM WILL BE NEAR...
WEST SHOKAN...WOODLAND VALLEY CAMPGROUND AND PHOENICIA AROUND 535
PM EDT.
KENNETH L WILSON CAMPGROUND...MOUNT TREMPER AND OLIVEBRIDGE AROUND
540 PM EDT.
WEST HURLEY AROUND 545 PM EDT.
HURLEY AND WOODSTOCK AROUND 550 PM EDT.
KINGSTON...SAUGERTIES AND LAKE KATRINE AROUND 555 PM EDT.
CLERMONT...RED HOOK AND SAUGERTIES SOUTH AROUND 600 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHEVIOT...HALIHAN HILL...
ELIZAVILLE...BLUE MOUNTAIN...RIGGSVILLE...HILLSIDE...MOUNT ROSS...UPPER
RED HOOK...EAST KINGSTON AND FISH CREEK.
WRS
Lightning, Greene
- When
- March 16, 5:00 PM EST
- Where
- Greene County, 2.08 mi WNW of Palenville
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.194, -74.056
Two campers were injured by a lightning strike near North-South Lake in Greene County. The two campers, a man and a woman, were located in a grove of hemlock trees off a trail when lightning struck a tree 5 to 10 feet from their tent. The woman lost consciousness and the man may have as well. The woman received superficial burns, but the man received more severe burns and required hospitalization.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 16, 20161 death · 1 event
- High Wind and Strong Wind in Wisconsin, March 16, 2016$151,000 · 53 kt wind · 20 events
- High Wind in Illinois, March 16, 2016$55,000 · 50 kt wind · 8 events
- Strong Wind in Minnesota, March 16, 2016$21,000 · 5 events
- Heavy Snow in Minnesota, March 16 to 17, 20168 events
- Hail in Arkansas, March 16 to 17, 20161.25 in hail · 7 events
- Damaging Winds in Michigan, March 16, 2016$8,000 · 52 kt wind · 6 events
- Heavy Snow in Wisconsin, March 16 to 17, 20166 events
- High Wind and Strong Wind in Wisconsin, March 16, 2016$4,000 · 53 kt wind · 5 events
- Winter Storm and Winter Weather in Michigan, March 16 to 17, 20165 events
- Dense Fog in Virginia, March 16, 20164 events
- Strong Wind in Iowa, March 16, 2016$800 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615938.